Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 103, NWS New Orleans, LA

October 29, 2019Assumption Parish, Saint James Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 29, 2019, 11:17 PM CDT for Assumption Parish, Saint James Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2019, 11:17 PM CDT (04:17 UTC)
Expired
Oct 29, 2019, 11:45 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Assumption Parish, LA, Saint James Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WFUS54 KLIX 300417
TORLIX
LAC007-093-300445-
/O.NEW.KLIX.TO.W.0103.191030T0417Z-191030T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1117 PM CDT Tue Oct 29 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southwestern St. James Parish in southeastern Louisiana...
  Northeastern Assumption Parish in southeastern Louisiana...

* Until 1145 PM CDT.
    
* At 1116 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Supreme, or near Napoleonville, moving
  north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Napoleonville and Paincourtville around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2999 9115 3006 9093 2990 9088 2988 9089
      2987 9091 2984 9092 2981 9099
TIME...MOT...LOC 0416Z 165DEG 8KT 2987 9096 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
534 
WWUS54 KLIX 300437
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1137 PM CDT Tue Oct 29 2019

LAC007-093-300447-
/O.EXP.KLIX.TO.W.0103.000000T0000Z-191030T0445Z/
St. James LA-Assumption LA-
1137 PM CDT Tue Oct 29 2019

...THE TORNADO WARNING FOR SOUTHWESTERN ST. JAMES AND NORTHEASTERN
ASSUMPTION PARISHES WILL EXPIRE AT 1145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 2999 9115 3006 9093 2990 9088 2988 9089
      2987 9091 2984 9092 2981 9099
TIME...MOT...LOC 0437Z 165DEG 8KT 2991 9097 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 4:14 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Oct 29, 4:14 PM CDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
414 PM CDT Tue Oct 29 2019

.SHORT TERM...
Warm front just south of the Mississippi River bird foot and
slowly advancing northward. KLIX VAD wind profiler shows easterly
winds around 25kt from surface to about 2.5kft and lowerly slowly.
This is the depth of the cool wedge with isentropic lift on
southerly flow occurring over this layer. Models differ in
depicting convective nature this evening. The CAM models are more
robust but considerably early, generally in the 03-05Z range,
while the conventional models are focused more on the 09-12Z
range, when the air mass should be more surface based. The early
timeframe would appear to still be slightly elevated in nature but
the helicity is more optimized. The small window of opportunity
would be in the transtion to surface based just before the
helicity diminishes appreciably due to more unilinear flow as warm
front progresses farther inland. Problem is the climatologically
favored nocturnal nature of the convection and severe potential.
Marginal risk is quite plausible and warranted, as coverage should
remain sparse, but any cells that move off the coastal waters
would be cabable of producing type II waterspouts and marine layer
funnels that may briefly touch down in the zone immediately along
and just south of the warm frontal boundary. Thereafter, the focus
shifts to prolonged period of intermittent showers and storms for
much of the day Wednesday in the warm sector of approaching cold
front. Warmest temperatures for Thursday may well be the midnight
temperature Wednesday night as strong cold air advection brings
tempertures lowering throughout the day Thursday. Prior to frontal
passage, warm air advection should be capable of getting highs to
around 80 for Wednesday despite the rainfall.

.LONG TERM...
Cold front passage Thursday morning should bring an end to
trailing rain by late morning or very early afternoon.
Temperatures fall steadily, reaching the upper 40s to lower 50s by
trick-or-treat time with a chilling brisk northwest wind. Lows
Friday morning likely to settle around 40F in the interior
sections, maybe a few locations fall into the upper 30s, but
hesitant to hit as hard as guidance due to likely cloud cover
under zonal southern branch flow aloft. Air mass becomes re-
enforced Friday night into Saturday for a cold and breezy weekend.

&&

.AVIATION...
IFR ceilings have been occurring at terminals north of the warm
front, but should improve to MVFR levels later this evening as
warm front progresses inland, then bouncing between MVFR and VFR
during intermittent convection for much of the day Wednesday.
There may be a brief 1-2 hour wind of low level wind shear in the
immediate warm frontal zone before the wind column becomes more
unidirectional southerly flow 10Z-12Z and beyond.

&&

.MARINE...
Gradient flow today to maintain moderate onshore flow that will
likely soften once the warm front moves onshore and disrupts the
gradient. Astronomical high tides this evening should provide some
minor inundation mainly on the east facing shores tonight. Coastal
flood advisory is being maintained. Strong cold air advection
behind frontal passage will produce Small Craft Advisory
conditions Thursday into Friday morning, and may become re-
enforced with subsequent high pressure surge Friday night into
Saturday morning.

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Forecast support to City of New Orleans. Marginal risk
of excessive rainfall starting today. Coastal flood advisory.
Marginal Risk of severe thunderstorms tonight/early Wed morning.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
        visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  79  52  60 /  70  70  80  80
BTR  67  81  52  59 /  60  80  80  70
ASD  66  81  58  70 /  90  80  60  80
MSY  70  82  60  70 /  90  70  60  70
GPT  67  78  63  72 /  90  80  50  70
PQL  67  80  65  76 /  90  80  50  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory from 7 PM this evening to 7 AM CDT
     Wednesday for LAZ040-062-064-066>070.

GM...Small Craft Advisory until 1 AM CDT Wednesday for GMZ550-552-555-
     570-572-575-577.

MS...Coastal Flood Advisory from 7 PM this evening to 7 AM CDT
     Wednesday for MSZ080.

GM...Small Craft Advisory until 1 AM CDT Wednesday for GMZ552-555-570-
     572-575-577.

&&

24/RR
Hazardous weather outlook, Oct 29, 11:47 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1147 AM CDT Tue Oct 29 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-300500-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1147 AM CDT Tue Oct 29 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

There is marginal risk of severe thunderstorms tonight into the
early morning hours. The main threat will be isolated tornadoes,
that may develop in the pre-dawn hours and waterspouts in the near
shore waters that may move ashore as a warm front lifts north
through the outlook area. Gusty winds 25 to 45 mph will also be
possible. The threat is expected to dimisish once the warm front
moves north of the outlook area later Wednesday morning.

There is a marginal risk of heavy rainfall east of line from
Liberty Mississippi to Houma Louisiana, including New Orleans
Metro and the Mississippi coast. Isolated flash flooding is
possible.

There is a coastal flood advisory in effect tonight for Hancock
County and Louisiana coastal parishes except those in Lake
Pontchartrain. Tides will be about 1 to 2 feet above normal. Some
minor inundation of low lying areas will be most likely during
astronomical high tide this evening and tonight.

A small craft advisory is in effect this afternoon and tonight
for offshore coastal waters south and east of the Louisiana
coastline.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous marine winds will develop in coastal waters Thursday
through Friday. Occasional gale wind gusts will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly between 3 am and 9 am
tonight into Wednesday morning.

24/RR

In the hours before

Special weather statement, Oct 29, 10:16 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
1016 PM CDT Tue Oct 29 2019

LAZ056-057-059-065-300400-
Upper Terrebonne-Assumption-Upper Lafourche-St. James-
1016 PM CDT Tue Oct 29 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JAMES...NORTH
CENTRAL TERREBONNE...NORTHWESTERN LAFOURCHE AND CENTRAL ASSUMPTION
PARISHES...

At 1015 PM CDT, a cluster of strong thunderstorms was located near
Schriever, or near Thibodaux, moving north at 10 mph.

Winds in excess of 25 mph are possible with this storm.

Locations impacted include...
Thibodaux, Napoleonville, Schriever, Supreme, Gray, Chackbay,
Labadieville, South Vacherie, North Vacherie and Raceland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2994 9112 2998 9072 2967 9068 2966 9099
      2965 9099 2965 9109 2974 9110 2976 9109
      2978 9110 2981 9110 2982 9111
TIME...MOT...LOC 0315Z 169DEG 10KT 2974 9090
Special weather statement, Oct 29, 11:00 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1100 PM CDT Tue Oct 29 2019

LAZ049-056>059-300445-
Ascension-Assumption-St. John The Baptist-Upper Lafourche-St. James-
1100 PM CDT Tue Oct 29 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHWESTERN ASCENSION...ST. JAMES...NORTHWESTERN LAFOURCHE
AND NORTHEASTERN ASSUMPTION PARISHES...

At 1059 PM CDT, a strong thunderstorm was located near Labadieville,
or 7 miles southeast of Napoleonville, moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Thibodaux, Donaldsonville, Napoleonville, Reserve, Gramercy, Lutcher,
South Vacherie, Paincourtville, Convent, North Vacherie, Garyville,
Wallace, Supreme, Chackbay, Labadieville, Belle Rose and Edgard.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3012 9104 3011 9055 2979 9060 2979 9110
TIME...MOT...LOC 0359Z 187DEG 10KT 2987 9092

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:43 PM CDTSpecial Marine WarningLIX47 min
Oct 29, 10:16 PM CDTSpecial Weather StatementLIXAssumption44 min
Oct 29, 11:00 PM CDTSpecial Weather StatementLIXAssumption, Saint James45 min
Oct 30, 12:18 AM CDTSpecial Marine WarningLIX57 min
Oct 30, 1:16 AM CDTSpecial Marine WarningLIX59 min
Oct 30, 1:50 AM CDTSpecial Marine WarningLIX55 min
Oct 30, 1:56 AM CDTSpecial Marine WarningLIX64 min
Oct 30, 2:44 AM CDTSpecial Marine WarningLIX46 min
Oct 30, 4:22 AM CDTSmall Craft AdvisoryLIX54 hr
Oct 30, 5:36 AM CDTSpecial Weather StatementLIXLafourche54 min
Oct 30, 11:36 AM CDTSpecial Weather StatementLIXOrleans24 min
Oct 30, 12:16 PM CDTSpecial Weather StatementLIXJefferson89 min
Oct 30, 1:00 PM CDTSpecial Marine WarningLIX60 min
Oct 30, 1:45 PM CDTSpecial Weather StatementLIXJefferson45 min
Oct 30, 2:39 PM CDTSpecial Weather StatementLIXJefferson66 min
Oct 30, 2:54 PM CDTAreal Flood AdvisoryLIXPlaquemines3 hr
Oct 30, 3:35 PM CDTSpecial Weather StatementLIXSaint Charles40 min
Oct 30, 3:52 PM CDTSpecial Weather StatementLIXJefferson53 min
Oct 30, 4:11 PM CDTSpecial Weather StatementLIXSaint Charles49 min
Oct 30, 4:30 PM CDTSpecial Marine WarningLIX60 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.